Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 109, NWS Blacksburg, VA

August 5, 2005Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2005, 8:32 PM EDT for Monroe County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2005, 8:32 PM EDT (00:32 UTC)
Expired
Aug 5, 2005, 9:13 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:45 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 5, 7:45 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT FRI AUG 5 2005

.AVIATION...
SCT DEEP CONVECTION WILL RESULT IN LCL IFR CONDITIONS EARLY
TONIGHT. IN ADDITION...EXPECT WIDESPREAD MVFR CONDITIONS RESULTING
FROM HAZE. EXPECT LITTLE IN THE WAY OF VSYB IMPROVEMENT OVERNIGHT
AS FOG MIXES IN AFTER MIDNIGHT. LCL LATE NIGHT IFR VSBYS LIKELY
DUE TO PATCHY DENSE FOG...ESPECAILLY AREAS THAT RECEIVED RAINFALL
TODAY AND IN THE MOUNTAIN VALLEYS ALONG THE RIVERS. WIDESPREAD
MVFR VSBYS ARE EXPECTED AGAIN SATURDAY DUE TO HAZE. SCT AFTERNOON
THUNDERSTORMS ARE ALSO ANTICIPATED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 254 PM EDT FRI AUG 5 2005)

SHORT TERM (TONIGHT THROUGH 00Z SUN)...
AFTERNOON CONVECTION HAS FORMED ALONG THE BLUE RIDGE WITH
SLOW-MOVING STORMS PULSING TO NEAR SEVERE LEVELS AND LOCAL HEAVY
RAINS UP TO 2 INCHES. MAIN QUESTION CONTINUES TO BE THE PROGRESS AND
EFFECT OF THE FRONTAL BOUNDARY NOW STRETCHING FROM W. PA THRU
SOUTHERN OH AND N. KY. FRONT HAS MOVED LITTLE TODAY BUT EXPECT SLOW
PROGRESS TO THE SE TONIGHT AND TOMORROW. BETTER CHANCE FOR MORE
WIDESPREAD STORM COVERAGE SATURDAY AFTERNOON AS FRONT SAGS INTO AREA
WITH PWATS INCREASING TO OVER 1.5 INCHES AND CAPES OVER 2000 J/KG.
STORMS WILL BE SLOW MOVING WITH WEAK FLOW ALOFT WITH POSSIBLE HEAVY
RAINS OF 1 TO 2 INCHES. ORGANIZED STORMS UNLIKELY WITH LITTLE WIND
SHEAR BUT MARGINAL SEVERE THREAT EXISTS AS IN RECENT DAYS. TEMPS.
SHOULD BE SOMEWHAT COOLER UNDER CLOUDS BUT NOT MUCH REAL RELIEF FROM
THE HUMIDITY AS SURFACE DEW POINTS CHANGE VERY LITTLE.

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
DYING COLD FRONT TO STALL AND THEN DISSIPATE OVER THE AREA SATURDAY
NIGHT INTO SUNDAY. THIS WILL CONTINUE THE THREAT OF SCATTERED
SHOWERS AND THUNDERSTORMS. MONDAY THROUGH FRIDAY...A BERMUDA HIGH
WILL BUILD OFF THE EAST COAST. A SOUTHERLY FLOW OF MOIST AIR WILL
DEVELOP. THIS COMBINED WITH DIURNAL HEATING AND ANY WEAK SHORT
WAVES ROTATING AROUND THE PERIMITER OF THE HIGH WILL CONTINUE THE
THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 5, 11:52 AM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT FRI AUG 5 2005

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY
WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-009>014-018>020-022>024-WVZ042>045-061600-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS
EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS
MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY
AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 3:27 PM EDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT FRI AUG 5 2005

VAZ018-052030-

CRAIG VA-
327 PM EDT FRI AUG 5 2005

...PULSE THUNDERSTORMS OVER CRAIG COUNTY...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF SINKING CREEK...MOVING NORTHWEST AT 5
MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.

RCS
Local storm report, Aug 5, 4:48 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     RADFORD                 37.13N 80.57W
08/05/2005                   RADFORD            VA   TRAINED SPOTTER

            TWO TREES DOWN ALONG ROUTE 232 BETWEEN RADFORD AND
            INTERSTATE 81. ONE FELL ONTO A POWERLINE. WINDS WERE
            ESTIMATED AT 60 MPH.

&&

PMANUEL
Local storm report, Aug 5, 6:10 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     7 SE DUBLIN             37.04N 80.61W
08/05/2005                   PULASKI            VA   LAW ENFORCEMENT

            TREE DOWN ON LITTLE RIVER DAM ROAD JUST NORTH OF
            SNOWVILLE.

&&

PMANUEL
Special weather statement, Aug 5, 6:37 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT FRI AUG 5 2005

VAZ047-052330-

BUCKINGHAM VA-
637 PM EDT FRI AUG 5 2005

...PULSE THUNDERSTORMS OVER BUCKINGHAM COUNTY...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTH OF TOGA...OR ABOUT 10 MILES EAST OF BENT
CREEK...STATIONARY. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING. LOCALIZED HEAVY DOWNPOURS OF 1 TO 3 INCHES PER HOUR IS
POSSIBLE THROUGH 730 PM. HEAVY RAINFALL OF THIS AMOUNT MAY CAUSE
PONDING OF WATER ON ROADWAYS.

RCS
Special weather statement, Aug 5, 7:31 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI AUG 5 2005

VAZ045-060030-

CAMPBELL VA-
731 PM EDT FRI AUG 5 2005

...PULSE THUNDERSTORMS OVER CAMPBELL COUNTY...

AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES EAST OF BOCOCK...OR ABOUT 5 MILES WEST OF
CONCORD...MOVING SOUTH AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING
PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING. LOCALIZED HEAVY DOWNPOURS OF 1 TO 3 INCHES PER
HOUR IS POSSIBLE THROUGH 830 PM. HEAVY RAINFALL OF THIS AMOUNT MAY
CAUSE PONDING OF WATER ON ROADWAYS.

RCS
Local storm report, Aug 5, 8:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     TIMBERLAKE              37.32N 79.25W
08/05/2005                   CAMPBELL           VA   BROADCAST MEDIA

            TREES DOWN ALONG TIMBERLAKE ROAD JUST SOUTH OF LYNCHBURG.
            REPORTED BY WSET-13 WEATHER CENTER.

&&

PMANUEL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:25 PM EDTFlash Flood WarningRNKBuckingham3 hr
Aug 6, 12:39 AM EDTSevere Thunderstorm WarningRNKBedford40 min
Aug 6, 5:46 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington38 min
Aug 6, 6:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem44 min
Aug 6, 4:39 PM EDTSevere Thunderstorm WarningRNKMonroe41 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.